Send to

Choose Destination
Ann Pharmacother. 1997 Apr;31(4):435-7.

Phenytoin-induced thrombocytopenia.

Author information

School of Pharmacy, University of California, San Francisco 94110, USA.



To describe a patient with severe thrombocytopenia induced by the administration of phenytoin for prevention of seizures. A review of the literature supplements this case description to alert clinicians to this potentially serious hematologic reaction.


A woman who had experienced two seizures was prescribed phenytoin to prevent seizure recurrence. Further evaluation revealed a tumor, which was resected, and phenytoin was continued. Thrombocytopenia was noted 15 days after initiation of phenytoin, which was replaced with phenobarbital. Platelet transfusion and administration of intravenous immune globulin were used to treat her thrombocytopenia. Platelets were within the normal range by day 8 after the operation.


Phenytoin has been reported to induce various hematologic reactions, including thrombocytopenia. An intermediate epoxide metabolite of phenytoin is suspected as the cause of platelet destruction, which may occur via a complement-antibody reaction. Our patient experienced some confusion as a possible consequence of her thrombocytopenia, but no long-term sequelae followed.


Due to widespread use of phenytoin, clinicians must recognize the potential for the rare but serious adverse effect of thrombocytopenia, particularly in the neurosurgical population. Confusion, as observed in our patient, makes postoperative evaluation of central nervous system and cognitive function difficult, and can obscure the clinical presentation. At its worst extreme, disruption of platelet function may produce cerebral hemorrhage, which results in long-term functional deficits.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center